Total Pageviews

Pay Pal Donation




Please consider a donation if you feel the blog has helped you. A $5 donation will help me pay for the blog artwork, guest writers, etc. $90 has been donated in August 2017. I am very honored and grateful. Dr Rich Blake

Followers

Dr Blake's Book

Translate

Saturday, October 17, 2015

Achilles Tendon: Cortisone Shots Near Them are Risky

Hi Dr. Blake,

I am hoping you can give me some advice: 

I was training to do an ironman triathlon this year. Last year I did my first ironman and I have done a couple of half ironman. This year would have been my second Ironman. I have always been pretty active. 

This year I started feeling pain at the back of my heel. At first it was only painful in the morning and the pain would go away after a few steps. One morning it was more painful than ever and I even had difficulty walking. I also had a little very painful bump at the back of the heel. I took two weeks off from training and took iboprufen everyday. The pain did not get any better so I went to an orthopedic surgeon to see what I had as I wanted to get back to practice as soon as possible. I knew the ironman would have been out of the question, but I am hoping to race again the end of january 2016. 

According to the doctor I have an overuse injury. Inflammation where the achilles tendon connects to the heel. He took an xray to rule out bone spur and gave me a (long lasting) cortisone injection to the back of the heel. (I attached a picture of the back of my heel. The injection is placed next to the label on the picture. You can still see the brown spot where the needle went in.) 

It has been about 3 weeks since I had the injection. After about a week and a half after the injection the pain is almost completely gone. The doctor said that he didn't inject the achilles tendon and that I have nothing to worry about because it's my first injection in that area. He says it's okay for me to start running as long as I don't do sprints and hill running for now. 

My question is; is it okay for me to start running and what are the chances to rupture my achilles tendon? Both the orthopedic surgeon and my physical therapist say I have nothing to worry about, but I am still very afraid I might rupture the tendon. 

If the cortisone did go into the achilles tendon, does it always weaken the tendon? And when will the tendon be back to normal strength after the cortisone injection?

I hope you can help me out. 

Ps. I am a 34 year old male and haven't run since the injection which was 3 weeks ago. I would like to start running again, but only after I am sure the tendon is back to normal strength

Dear Triathlete:
     I am not a proponent as you know of any injections near tendons. I think some patients can tolerate, and others it causes weakness. Since you have already had it, I would recommend taking the next 3 months off from running, and focus on the other parts of the triathlon. Surely there is work to do on your swimming and cycling. With cycling I would not get off your seat until December 1st, and work on form mainly. Is this overkill? It maybe, but you always should err on caution. No negative heel calf raises also which place tremendous stress on the achilles when the heel is dropped lower than the ball of your foot and you raise up from there. Sorry. Rich The article below substantiates this caution. I have had too many athletes tear their achilles when the doctor said the shot was not going into the tendon, only a neighboring bursae. Chalk it up to a learning experience, many races ahead of you with a little caution now. 

http://orthoinfo.aaos.org/topic.cfm?topic=a00147


No comments:

Post a Comment

Thank you very much for leaving a comment. Due to my time restraints, some comments may not be answered.I will answer questions that I feel will help the community as a whole.. I can only answer medical questions in a general form. No specific answers can be given. Please consult a podiatrist, therapist, orthopedist, or sports medicine physician in your area for specific questions.